Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 666, NWS Norman, OK

July 30, 2003Cleveland County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 30, 2003, 5:59 AM CDT for Cleveland County, Oklahoma. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2003, 5:59 AM CDT (10:59 UTC)
Expired
Jul 30, 2003, 6:30 AM CDT
In force
31 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Cleveland County, OK

The radar

The Norman radar (KTLX), 15 km from the middle of the area, began a volume at 11:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 11.0 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2003-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1586 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2003-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1586 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
2170 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:53 AM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 30, 3:53 AM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
353 AM CDT WED JUL 30 2003

TWO MAIN AREAS OF CONVECTION THIS MORNING WITH RADAR AND SATELLITE
IMAGES SHOWING A DECREASE IN OVERALL COVERAGE.  ETA SUGGEST
THAT BETTER CONVERGENCE IN THE 8-7 LAYER WILL SHIFT ACROSS WEST
CENTRAL AND SOUTHWEST PARTS OF AREA THIS MORNING INTO THIS AFTERNOON.
OLD FRONTAL BOUNDARY ACROSS RED RIVER VALLEY WILL ALSO HELP FOCUS
STORMS LATER TODAY.  OUTFLOW BOUNDARIES FROM CONVECTION THIS MORNING
WILL ALSO PLAY A PART WITH MOST PROMINENT OUTFLOW BOUNDARY EXTENDING
FROM ALFALFA COUNTY SOUTH INTO SOUTHWESTERN PARTS OF OKLAHOMA.

WOULD THINK THAT AS WAVE CONTINUES TO MOVE SOUTHEAST TODAY THAT CHANCES
FOR STORMS TONIGHT WILL BE CONFINED TO SOUTHERN PARTS OF FA WITH A CHANCE
OF STORMS MOVING IN FROM TX PANHANDLE WHERE EASTERLY FLOW SHOULD
HELP DEVELOP STORMS.

WILL LEAVE LOW POPS IN FORECAST FOR FRIDAY NIGHT INTO EARLY PARTS
OF SUNDAY AS FA WILL REMAIN IN NW FLOW WITH FRONTAL BOUNDARY TO
OUR NORTH.  DIFFERENCES IN GFS AND ECMWF IN OVERALL PATTERN
BY EARLY TO MIDDLE PART OF NEXT WEEK...SO WILL LEAVE GRIDS THE
SAME DURING THIS TIME PERIOD.

FCSTID = SIX

OKC  93 71 96 71 /  40 10 10 10
HBR  92 68 97 71 /  40 20 10 10
SPS  94 71 97 73 /  40 20 10 10
GAG  93 66 98 68 /  20 20 10 10
PNC  92 68 96 70 /  40 10 10 10
DUA  96 72 95 74 /  40 20 10 10

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Jul 29, 11:55 AM CDT, 18 hours 4 minutes before
OKZ004>048-050>052-TXZ083>090-301200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT TUE JUL 29 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
ALTHOUGH SCATTERED THUNDERSTORMS WILL BE SEEN...NO ORGANIZED SEVERE
THUNDERSTORM ACTIVITY IS EXPECTED.

DISCUSSION...A WEAK COLD FRONT WILL BECOME STATIONARY OVER PORTIONS
OF WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA. THIS FRONT WILL ACT AS
A LIFTING MECHANISM FOR THUNDERSTORM DEVELOPMENT. MOST OF THE
ACTIVITY IS EXPECTED ALONG AND JUST NORTH OF THE FRONT...MAINLY
AFFECTING AREAS NEAR AND SOUTH OF INTERSTATE 40.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY JUL 30.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
VERY HIGH AND EXTREME FIRE DANGER WILL EXIST THIS AFTERNOON THROUGH
EARLY EVENING ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS.
PRE-FRONTAL TEMPERATURES AT OR ABOVE 100 WILL ENHANCE THE FIRE
DANGER. REFER TO OUR FIRE DANGER PRODUCTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THE FRONT WILL MOVE VERY LITTLE THROUGH WEDNESDAY...KEEPING A CHANCE
FOR STORMS IN THE SOUTH THROUGH WEDNESDAY NIGHT. CHANCES FOR STORMS
WILL ALSO BE SEEN THIS WEEKEND...PRIMARILY OVER NORTHERN OKLAHOMA.

OTHER HAZARDOUS WEATHER...
HOT AND DRY CONDITIONS ARE EXPECTED TO PERSIST...SO THE FIRE DANGER
WILL REMAIN VERY HIGH.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.

11

In the hours before

Special weather statement, Jul 30, 5:55 AM CDT, 4 minutes before
OKZ028-029-301115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
555 AM CDT WED JUL 30 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND AND MCCLAIN
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF NEWCASTLE AT 555 AM
CDT...MOVING EAST AT 25 MPH.

WINDS COULD GUST TO 50 MPH FROM THE WEST AS THE STORM APPROACHES.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

WR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:31 PM CDTSevere Thunderstorm WarningOUNWashita44 min
Jul 30, 12:20 AM CDTSevere Thunderstorm WarningOUNGarvin, McClain40 min
Jul 30, 1:01 AM CDTSevere Thunderstorm WarningOUNCleveland, McClain44 min
Jul 30, 2:14 AM CDTSevere Thunderstorm WarningOUNPottawatomie, Seminole46 min
Jul 30, 6:22 AM CDTSevere Thunderstorm WarningOUNPottawatomie38 min
Jul 30, 6:28 AM CDTSevere Thunderstorm WarningOUNCleveland, Oklahoma47 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.